Skip to main content

CASE

This case was sent to me by an old friend Dr Bruce. This patient walked into a Priority Primary Care Centre.

A 78yo male woke up in the morning feeling dizzy. The patient was well when lying down, but became light headed every time he got up. He waited, but symptoms did not improve, so later in the afternoon he attended the Care Centre. Not all the past history is available, but there is a history of CAGS and atrial fibrillation/flutter for which he was on Diltiazem.  The patient was alert and well and there was no chest pain or SOB. The blood pressure was 130/80 and the heart rate was… as you see below. What does the ECG show? What is the diagnosis and what do you do now?

screenshot-2023-12-05-at-8-21-37-am

The ECG shows atrial flutter with a variable block; 8:1 and 4:1 and 7:1. It can be called a high degree block, bordering on complete heart block as we can see the p waves marching through the T waves in lead V5. The heart rate is about 36 bpm, however at maximal block which is 8:1, the heart rate would drop to 24-30 bpm.

There is a LBBB morphology with a leftward axis.

What would you do for this patient? What is causing this?

The patient is stable enough at the moment and seems to have maintained status quo for the whole morning. The dizziness may be part of the known side effects of Diltiazem, however the heart rate is slowing down enough that it should concern us all.

Renal/Hepatic Impairment and Diltiazem.

We are not required to adjust the dose of Diltiazem for renal function however this approach was derived from a single oral dosing of patients with severe renal impairment. In Chronic renal failure plasma levels are significantly increased. The same is said for beta blockers.

Age results in slower elimination of these medications.

Liver impairment can also result in higher levels and age reduces hepatic metabolic reserves.

What Could We try?

A bolus of IV fluids ie., 250-500ml of N Saline, might just fill up those relaxed peripheral vessels a little and help. Chances are however, that any effects would be fleeting, if there was any effect at all. Continued fluid may lead to pulmonary oedema, so I would limit the fluid to that initial amount. Beware the standard recommendation of 10-20mL/kg as a non-thinking dose. In a 70kg patient that’s potentially 1.5 L of crystalloid. What if the patient weighed 130kg? We wouldn’t give 2.5-3L as a bolus. Go gentle with the fluids.

As with the fluids, go gentle with the other treatments. Scale up. below are potential treatment options in severe Diltiazem effects, usually secondary to overdose, or chronic dosing leading to high levels.

  • Treatment of Bradycardia
    • Atropine: 0.6 mg (child 0.02 mg/kg) IV boluses q5 minutely up to 3 doses
    • Adrenaline can be used to support both the heart rate and the blood pressure.
    • Transvenous cardiac pacing can be used.
      • External pacing may be used, but it may be difficult to get capture.
  • Treatment of Hypotension (may be due to myocardial depression or peripheral vasodilatation).
    • Calcium: The amount of calcium recommended for treatment varies a lot. Recommendations are that we can give between 10-30 mL Ca2+ gluconate (1-3 grams, 1.1-6.6 mmol) bolus IV over 5 minutes. If giving 10-20mL we can repeat boluses x 3 in the 1st 60 minutes.
    • An infusion to maintain ionized Ca2+ concentration 1.5-2.0 mmol/L can be commenced. We must monitor Ca conc. 2 hourly.
    • Adrenaline or Noradrenaline can be used to support blood pressure. Adrenaline will increase both the heart rate and blood pressure.
    • High-Dose Insulin Euglycaemia Therapy (HIET)

Can we/Should We attempt cardioversion in this patient?
If the patient was crashing, it would be something to try, however, the problem is that there is a major blockage of the AVN, so a reset, may not help.

A Few Words on Diltiazem

It is a Calcium Channel Blocker and is approved for use:

  • As an anti arrhythmic, in atrial arrhythmias including atrial fibrillation and atrial flutter as well as paroxysmal SVT.
    • It’s a negative inotrope and negative chronotrope, decreasing myocardial oxygen demand and heart rate.
  • It is also an antihypertensive, by relaxing smooth muscle and decreasing peripheral vascular resistance.

It is absorbed in the GIT and undergoes significant first pass metabolism, with a resultant bioavailability of 40%. It is about 80% plasma bound, so overdoses cannot be treated with haemo-dialysis.

Common side effects are:

  • Peripheral oedema
  • Dizziness and Headache
  • AVN blocks leading to bradycardia.

In cases of overdose

  • GIT Decontamination
  • Atropine IV 0.6-1mg
  • Calcium Gluconate/Chloride IV
  • Transvenous Pacemaker
  • Vasopressors such as Noradrenaline in Hypotension.

A Few Words on ATRIAL FLUTTER

Atrial Flutter is the second most common arrhythmia, after atrial fibrillation, that we will see in the emergency department.
It is macroreentrant atrial tachycardia with the loop above the AV node in the right atrium. Complexes are narrow, with a classic sawtooth pattern best seen in lead II, although V1 can also be used to look at p waves.
The AVN cannot conduct at the same rate (240-360) as the flutter, so have a block:

  • 1:1, which can be unstable
  • 2:1, which is the most common
  • 3:1
  • 4:1
  • It can also be variable which gives the appearance of an irregular rhythm.

How do we distinguish between Atrial flutter and sinus or atrial tachycardia?

This can be tricky. The key is to remember that whenever the rate is 150bpm + 20 beats, think of of atrial flutter. Distinguishing it from Sinus tachycardia may be as simple as looking at the monitor. Sinus tachycardia will vary, whereas atrial flutter is regular.

It will typically not revert with vagal manoeuvres.

Causes include anything that can dilate the atrium:

  • Left sided CCF
  • PE
  • Left sided valvular heart disease especially tricuspid and mitral valves
  • Septal defects
  • Hyperthyroidism
  • Increased alcohol intake

MANAGEMENT

Usually atrial flutter results in an unstable patient because it is too fast, however as seen in the case above, problems can also occur when the patient becomes overly blocked. If the patient is unstable then cardio version is the treatment of choice. Aim at 50-100J. Be prepared as the rhythm may revert to atrial fibrillation. If it does a further shock at 200 is needed, as atrial fibrillation is the most resistant arrhythmia.

Pharmacological therapy should be reserved for the stable patient, but in some cases it can be used. Amiodarone is the drug of choice. It may revert the patient, however be prepared for hypotension, as Amiodarone can drop the blood pressure. Amiodarone is an atrioventricular nodal blocker. Beware to not use Procainamide before the AVN blocker as it can result in rapid ventricular rates.

If the patient is stable, synchronised cardio version can still be used, however the ventricular response can also be controlled by:

  • Beta blockers such as esmolol.
  • Ca channel blockers can also be used.
  • Cardiac glycosides such as digoxin decrease AVN conduction but are not good for exertion
  • Adenosine is good for revealing flutter, not for reverting it.

Anti-thrombotic Therapy

Antithrombotic therapy can be used in those patients with the same risk profile as atrial fibrillation

  • Mechanical heart valves- Warfarin
  • Non-valvular AF and history of previous stroke/TIA-warfarin or DOACs are recommended.

All others:
CHA2DS2-VASc

  • CCF
  • Hypertension
  • Age>75
  • DM
  • Stroke/TIA/thromboembolismVascular disease
  • Prior MI, PVD, aortic plaque
  • Age 65-75
  • Sex(female)

If CHADSVASc score is:
> 2 -Anticoagulate
– Aspirin or oral anticoagulants
0 – No antithrombotic therapy.

 

Leave a Reply